Hail, Llano
- When
- May 7, 4:05 PM CST
- Where
- Llano County, Llano
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.750, -98.670
A cold front moved into an unstable airmass and produced widespread thunderstorms. These storms produced large hail, damaging winds, and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into an unstable airmass and produced widespread thunderstorms. These storms produced large hail, damaging winds, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 7, 2:36 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 336 PM CDT MON MAY 7 2012 .DISCUSSION... A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF 2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12 SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS. AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO. HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE INTRODUCING POPS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 81 62 80 61 / 70 70 60 10 20 AUSTIN BERGSTROM INTL AIRPORT 67 82 61 80 61 / 70 70 60 10 20 NEW BRAUNFELS MUNI AIRPORT 67 82 61 78 61 / 70 70 60 20 20 BURNET MUNI AIRPORT 67 76 61 77 59 / 80 70 60 10 10 DEL RIO INTL AIRPORT 68 82 64 78 64 / 80 70 80 60 60 GEORGETOWN MUNI AIRPORT 68 77 60 78 60 / 70 70 60 10 10 HONDO MUNI AIRPORT 68 84 63 82 63 / 70 70 70 40 30 SAN MARCOS MUNI AIRPORT 68 82 62 78 61 / 70 70 60 20 20 LA GRANGE - FAYETTE REGIONAL 69 84 64 79 63 / 50 50 60 30 20 SAN ANTONIO INTL AIRPORT 69 83 64 79 64 / 70 70 60 30 20 STINSON MUNI AIRPORT 69 84 65 80 64 / 70 70 60 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO... BURNET...COMAL...EDWARDS...GILLESPIE...HAYS...KENDALL...KERR... KINNEY...LLANO...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE... WILLIAMSON. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...04 PUBLIC SERVICE/DATA COLLECTION...22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 154 PM CDT MON MAY 7 2012 TXZ171>173-183>194-202>209-217>225-228-081200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 154 PM CDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HIGHWAY 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON AND THURSDAY THROUGH FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 306 PM CDT MON MAY 7 2012 TXZ171-072030- LLANO- 306 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LLANO COUNTY UNTIL 330 PM CDT... AT 306 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR OXFORD...OR 8 MILES SOUTH OF LLANO...MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LLANO... STOLZ... LONE GROVE... BABY HEAD... BLUFFTON...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 329 PM CDT MON MAY 7 2012 TXZ171-172-072100- BURNET-LLANO- 329 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURNET AND LLANO COUNTIES UNTIL 400 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR OXFORD...OR 7 MILES SOUTH OF LLANO...MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LLANO... KINGSLAND... BUCHANAN DAM... GAINESVILLE... STOLZ... LONE GROVE... BABY HEAD... BLUFFTON... VALLEY SPRING... INKS LAKE STATE PARK...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 428 PM CDT MON MAY 7 2012 TXZ183-184-072230- EDWARDS-VAL VERDE- 428 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE AND NORTHERN EDWARDS COUNTIES UNTIL 530 PM CDT... AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG OUTFLOW WIND GUSTS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROOSEVELT TO 18 MILES SOUTH OF SONORA TO 12 MILES NORTH OF JUNO TO 15 MILES NORTH OF PANDALE...AND MOVING SOUTH AT 25 MPH. THUNDERSTORMS WERE ABOUT 10 TO 20 MILES NORTH OF THE WIND GUSTS. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... JUNO... LOMA ALTA... ROCKSPRINGS... PANDALE... FLOUR MILLS... OSMAN... PUMPVILLE... HACKBERRY CROSSING... VINEGARONE... BAKERS CROSSING... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 438 PM CDT MON MAY 7 2012 TXZ171-072230- LLANO- 438 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL 530 PM CDT... AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PONTOTOC TO CASTELL...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FIELD CREEK... VALLEY SPRING... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 444 PM CDT MON MAY 7 2012 TXZ183-072245- VAL VERDE- 444 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 545 PM CDT... AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR PUMPVILLE...OR 18 MILES NORTHWEST OF LANGTRY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSMAN... PANDALE... HACKBERRY CROSSING... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 455 PM CDT MON MAY 7 2012 TXZ184>188-072300- BANDERA-EDWARDS-GILLESPIE-KERR-REAL- 455 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...NORTHERN REAL...KERR...WESTERN GILLESPIE AND NORTHEASTERN EDWARDS COUNTIES UNTIL 600 PM CDT... AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LOYAL VALLEY TO 6 MILES SOUTHWEST OF TELEGRAPH...AND MOVING SOUTHEAST AT 35 MPH. THUNDERSTORMS WILL TRAIL THIS LINE BY 5 TO 15 MILES. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FREDERICKSBURG... CHERRY SPRING... DOSS... HARPER... HILLTOP... MOUNTAIN HOME... TIVYDALE... KERR WILDLIFE MANAGEMENT AREA... VANCE... HUNT... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The Ft Hood radar (KGRK), 123 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
14 hail, 6 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph and penny size hail.
A thunderstorm produced wind gusts estimated at 60 mph.
Thunderstorms produced quarter to half dollar size hail that covered the ground.
A thunderstorm produced quarter size hail that covered the ground.
A thunderstorm produced wind gusts estimated at 50 mph that blew over several trees near Kingsland.
A thunderstorm produced wind gusts estimated at 50 mph that blew down two Oak trees.
A thunderstorm produced nickel to quarter size hail and wind gusts estimated at 50 mph.
A thunderstorm produced wind gusts estimated at 60 mph and nickel size hail.
A thunderstorm produced a rope funnel cloud in North Austin.
A thunderstorm produced a wind gust measured by the Hondo Municipal Airport ASOS at 54 kts. This strong wind brought down several trees and caused power outages.
A thunderstorm produced a funnel cloud north of Big Wells.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374524, 374525, 374526, 374527, 374528, 374529, 374533, 374535, 374536, 374538, 374540, 374541, 374542, 374543, 374544, 374545, 374547, 374548, 374549, 374550, 374551, 374552.